With the banning of peanut butter and jelly from some
school cafeterias, peanut allergies have become a popular
topic in the media and the public. Discussions often
include references to an increasing prevalence of
allergies, as well as to an earlier emergence of those
allergies in children.
The National Heart, Lung, and Blood Institute and National Asthma Education and Prevention Program (NAEPP) released its Expert Panel Report 3 (EPR-3): Guidelines for the Diagnosis and Management of Asthma--Full Report, in August 2007.1 The EPR-3 is the fourth iteration of the guidelines, which were first released in 1991 (EPR-1), revised in 1997 (EPR-2), and partially revised in 2002 (Update on Selected Topics). For the first time since their inception, the guidelines include separate recommendations specific to children aged 0 to 4 years and 5 to 11 years. Table 1 highlights the key differences between the 1997 EPR-2 guidelines and the 2007 EPR-3 guidelines regarding treatment of pediatric asthma.
With the banning of peanut butter and jelly from some school cafeterias, peanut allergies have become a popular topic in the media and the public. Discussions often include references to an increasing prevalence of allergies, as well as to an earlier emergence of those allergies in children.
A 5-year-old boy with seizure disorder and developmental delay presented to our allergy and immunology clinic for a severe reaction that developed after he had received multiple vaccines. One month before our evaluation, the patient had been vaccinated against varicella, hepatitis A, and influenza at his pediatrician's office. Latex gloves were not used for vaccine administration.
A 15-year-old girl was brought to the emergency department because of bilateral shoulder and hip pain associated with myalgia and fatigue. The symptoms had been present for 2 months and had increased in intensity over the past few days. The patient had systemic lupus erythematosus, asthma, and seizure disorder.
This baby boy was born at term to an 18-year-old primigravida via spontaneous vaginal delivery. The membranes ruptured about 6 hours before delivery. The amniotic fluid was heavily stained with meconium. Forceps were not used during the delivery. The newborn initially had poor tone and no spontaneous respirations, but his heart rate exceeded 100 beats per minute. Bulb and deep suctioning as well as supplemental oxygen were provided. Apgar scores were 3 and 8 at 1 and 5 minutes.
Henna and Hair DyeA 16-year-old Somali girl presented with a 30-day history of bilateral arm swelling and painful vesicular eruptions.Five days before presentation, she and her friends had used henna and black hair dye to “tattoo” their skin. Theothers did not experience similar signs or symptoms. This patient had used henna since childhood for decorativepurposes. However, outlining an intricate design with hair dye was new for her.This patient was hospitalized and treated for severe cosmetic dermatitis with systemic corticosteroids,diphenhydramine, and daily dry dressing changes. Ibuprofen was given to help relieve discomfort. Antibioticswere not ordered.The patient remained afebrile and was discharged on hospital day 2 with close follow-up and daily dressingchanges. She was advised to avoid contact with all hair-dye products.Case and photo courtesy of Jennifer A. Jewell, MD, and Lorraine L. McElwain, MD.